Levaquin Tendonitis

What is Levaquin?

Levaquin is an antibiotic medication that belongs to a group known as fluoroquinolones that are used in the treatment of bacterial infections of the respiratory tract, genitals, bones, joints, skin and urinary tract.

What does Levaquin have to do with tendonitis?

In 2008, the United States’ Food and Drug Administration, known as the FDA, put out a warning that Levaquin and other fluoroquinolone drugs had been linked to the occurrence of ruptured tendons and tendonitis.

At the same time, the FDA issued a directive to the manufacturers of these pharmaceuticals, to update their packaging by adding a black box warning about this risk to tendons. This move represented inclusion of the strongest safety warning with the product.

Levaquin tendonitis generally involves the Achilles tendon at the back of the heel, although there are reported cases in which the shoulder, biceps, hand and thumb have also been implicated. The FDA asserts that the risk of tendon rupture caused by Levaquin is greatly increased in people over the age of 60, in transplant recipients, particularly heart, lungs and kidneys, and in people who are on steroid therapy.

Doctors were warned by the FDA to educate their patients about the early signs of tendonitis, like pain, swelling and inflammation, and instruct them to cease taking the Levaquin and avoid exercise if these symptoms occurred. The fluoroquinolone class of drugs also has several other side effects and restrictions.

There have been several studies conducted, and the results published in reputable medical publications, which show a definite link between Levaquin and tendonitis and tendon ruptures. One report form the UK states that 3.2 patients out of every 1,000 were affected.

Symptoms of Levaquin Tendonitis

The onset of the symptoms of Levaquin tendonitis of the Achilles tendon tends to be sudden with severe, sharp pain in the tendon and swelling in the legs when standing or walking. In most cases, the symptoms appear within the first two weeks of starting the drug.

However, there are also cases where the symptoms did not start until long after the drug was taken, even as long as six moths after the drug was stopped. Potentially, this means that anyone who has taken the medication is at risk of Levaquin tendonitis.

Pain is the main symptom of any type of tendonitis; any movement of the joint also causes pain. It is caused by inflammation of the tendon and its protective sheath, which is a natural response by the body to the damage in the tendon tissue. Inflammation can also cause redness, swelling and heat in the affected area.

Treatment of Levaquin Tendonitis

The treatment of Levaquin tendonitis involves one important difference to that of other types of tendonitis; you must stop taking the drug. See you doctor about taking an alternative antibiotic medication.

Apart from that, it is important to rest the affected joint. In the case of the Achilles tendon, this means staying off your feet and elevating the leg. Rest is the most effective early treatment of tendonitis; in fact, if the injured part is rested immediately, the recovery time is greatly reduced.

Applying ice packs to the tendon helps to relieve pain and reduce both the swelling and inflammation. Establish a routine of icing the tendon for 20 minutes every 2 hours or so for a couple of days, until the pain lessens.

Gentle stretching of the affected joint can be started when the pain subsides and weight-bearing exercise started soon after. When returning to full activities, especially exercise, start slowly and gradually increase the use of the joint over time. Always warm up fully and stretch the joint that was affected by your Levaquin tendonitis, before any exercise in the future.

The only way to prevent Levaquin tendonitis is to not take the drug. As more people learn about the connection between Levaquin and tendonitis, there will be more patients who request alternate antibiotics for their bacterial infection.

Tags: , , ,

No comments yet.

Leave a Reply